×

zbMATH — the first resource for mathematics

Error estimates for multidimensional singular parabolic problems. (English) Zbl 0657.65132
The numerical approximation of the following singular parabolic equation \[ \gamma (u)_ t-\nabla_ x(\nabla_ xu+b(u))+f(u)=0,\quad x\in \Omega \subset R^ d,\quad d\geq 1 \] is the subject of this paper, when the conditions on the fixed boundary are non-homogeneous Dirichlet or Neumann conditions. The problem is from the general class of mathematical models of the two-phase Stefan problem or the porous medium equation.
The regularization of this problem given by the following formula:\(\gamma_ 2(s):=\min \{s/\epsilon,\quad \gamma (x,t,s)\}\) if \(\epsilon >0\), \(\gamma_ 2(s):=0\) if \(\epsilon =0\) and \(\gamma_ 2(s):=\max \{s/\epsilon,\quad \gamma (x,s,t)\}\) if \(\epsilon <0\) and the discretization of the regularized problem is given by means of \(C^ 0\)- piecewise linear finite elements in space and backward-differences in time (implicit scheme). By using an auxiliary nonlinear parabolic operator technique estimates in \(L^ p\) norms for the errors \(u- u_{\epsilon,h,\tau}\) and \(\gamma (u)- \gamma_{\epsilon}(u_{\epsilon,h,\tau})\) are given, where \(u_{\epsilon,h,\tau}\) is the approximate solution. Moreover, for two- phase Stefan problems in some special cases an \(L^ 2\)-error estimate for enthalpy is given.
Reviewer: Gy.Molnárka

MSC:
65Z05 Applications to the sciences
76S05 Flows in porous media; filtration; seepage
65N15 Error bounds for boundary value problems involving PDEs
35K60 Nonlinear initial, boundary and initial-boundary value problems for linear parabolic equations
65N30 Finite element, Rayleigh-Ritz and Galerkin methods for boundary value problems involving PDEs
80A17 Thermodynamics of continua
35R35 Free boundary problems for PDEs
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] H. W.Alt and S. Luckhaus, Quasilinear elliptic-parabolic differential equations. Math. Z.,183 (1983), 311–341. · Zbl 0497.35049
[2] D. G. Aronson et Ph. Benilan, Régularité des solutions de l’équation de millieux poreux dansR N. C. R. Acad. Sci. Paris,288 (1979), 103–105.
[3] D. G. Aronson, L. Caffarelli and S. Kamin, How an initially stationary interface begins to move in porous medium flow. SIAM J. Math. Anal.,14 (1983), 639–658. · Zbl 0542.76119
[4] L. Caffarelli and L. Evans, Continuity of the temperature in the two-phase Stefan problem. Arch. Rational Mech. Anal.,81 (1983), 199–220. · Zbl 0516.35080
[5] L. Caffarelli and A. Friedman, Regularity of the free boundary for the one dimensional flow of gas in a porous medium. Amer. J. Math.,101 (1979), 1193–1218. · Zbl 0439.76084
[6] L. Caffarelli and A. Friedman, Regularity of the free boundary of a gas in ann-dimensional porous medium. Indiana Univ. Math. J.,29 (1980), 361–391. · Zbl 0439.76085
[7] J. R. Cannon and E. Di Benedetto, AN-dimensional Stefan problem with nonlinear boundary conditions. SIAM J. Math. Anal.,11 (1980), 632–645. · Zbl 0459.35090
[8] P. Ciarlet, The Finite Element Method for Elliptic Problems, North Holland, Amsterdam, 1978. · Zbl 0383.65058
[9] A. Damlamian, Some results in the multiphase Stefan problem. Comm. Partial Differential Equations,2 (1977), 1017–1044. · Zbl 0399.35054
[10] J. Diaz and R. Kersner, On a nonlinear degenerate parabolic equation in infiltration or evaporation through a porous medium. MRC Tech. Summary Rep., 2502, Univ. Wisconsin, 1983. · Zbl 0634.35042
[11] E. Di Benedetto, Continuity of weak-solutions to certain singular parabolic equations. Ann. Mat. Pura Appl. IV,130 (1982), 131–176; Continuity of weak solutions to a general porous medium equation. Indiana Univ. Math. J.,32 (1983), 83–118; A boundary modulus of continuity for a class of singular parabolic equations. To appear. · Zbl 0503.35018
[12] E. Di Benedetto and D. Hoff, An interface tracking algorithm for the porous medium equation. Trans. Amer. Math. Soc.,284 (1984), 463–500. · Zbl 0564.76090
[13] J. F. Epperson, An error estimate for changing the Stefan problem. SIAM J. Numer. Anal.,19 (1982), 114–120. · Zbl 0481.65076
[14] A. Freidman, The Stefan problem in several space variables. Trans. Amer. Math. Soc.,133 (1968), 51–87.
[15] A. Friedman, Variational Principles and Free-Boundary Problems, John Wiley &amp; Sons, New York, 1982. · Zbl 0564.49002
[16] M. Herrero and J. L. Vazquez, The one-dimensional nonlinear heat equation with absorption: Regularity of solutions and interfaces. To appear.
[17] D. Hoff, A linearly implicit finite difference scheme for the one-dimensional porous medium equation. Math. Comp.,45 (1985), 23–33; A scheme for computing solutions and interface curves for a doubly-degenerate parabolic equation. SIAM J. Numer. Anal.,22 (1985), 687–712.
[18] J. Jerome and M. Rose, Error estimates for the multidimensional two-phase Stefan problem. Math. Comp.,39 (1982), 377–414. · Zbl 0505.65060
[19] S. Kamenomostskaya, On the Stefan problem. Math. USSR-Sb.,53 (1961), 489–514. · Zbl 0102.09301
[20] S. Kamin and L. A. Peletier, Source-type solutions of degenerate diffusion equation with absorption. To appear. · Zbl 0581.35035
[21] S. Kamin and P. Rosenau, Thermal waves in an absorbing and convecting medium. Physica8D (1983), 273–283. · Zbl 0542.35043
[22] B. Knerr, The porous medium equation in one dimension. Trans. Amer. Math. Soc.,234 (1977), 381–415. · Zbl 0365.35030
[23] O. Ladyzenskaya, V. Solonnikov and N. Ural’ceva, Linear and Quasilinear Equations of Parabolic Type. Transl. Math. Monographs, 1968.
[24] E. Magenes, Problemi di Stefan bifase in più variabili spaziali. Matematiche,36 (1981), 65–108.
[25] G. Meyer, Multidimensional Stefan problems, SIAM J. Numer. Anal.,10, (1973), 522–538. · Zbl 0256.65054
[26] M. Mimura, T. Nakaki and K. Tomoeda, A numerical approach to inteface curves for some nonlinear diffusion equations. Japan J. Appl. Math.,1 (1984), 93–139. · Zbl 0571.65081
[27] M. Niezgodka and I. Pawlow, A generalized Stefan problem in several space variables. Appl. Math. Optim.,9, (1983), 193–224. · Zbl 0519.35079
[28] R. H. Nochetto, Error estimates for two-phase Stefan problems in several space variables, I: linear boundary conditions. Calcolo,22 (1985), 457–499. · Zbl 0606.65084
[29] R. H. Nochetto, Error estimates for two-phase Stefan problems in several space variables, II: nonlinear flux conditions. Calcolo,22 (1985), 501–534. · Zbl 0606.65085
[30] R. H. Nochetto, A class of non-degenerate two-phase Stefan problems in several space variables. To appear in Comm. Partial Differential Equations,11, 15 (1986).
[31] R. H. Nochetto, A note on the approximation of free boundaries by finite element methods. RAIRO Model. Math. Anal. Numer.,20 (1986), 355–368. · Zbl 0596.65092
[32] O. A. Oleinik, A. S. Kalashinikov and Czhou Yui-Lin, The Cauchy-problem and boundary problems for equations of the type of nonstationary filtration. Izv. Akad. Nauk SSSR Ser. Mat.,22 (1958), 667–704.
[33] J. Ortega and W. Rheinboldt, Iterative Solution of Nonlinear Equations in Several Variables. Academic Press, New York, 1970 · Zbl 0241.65046
[34] L.A. Peletier, The porous media equation. Application of Nonlinear Analysis in Physical Sciences, Pitman, London, 1981, 229–241.
[35] M. Rose, Numerical methods for flows through porous media. I. Math. Comp.,40 (1983), 435–467. · Zbl 0518.76078
[36] G. Strang, Approximation in the finite element method. Numer. Math.,19 (1972), 81–98. · Zbl 0221.65174
[37] J. L. Vazquez, Asymptotic behaviour and propagation properties of the one-dimensional flow of gas in a porous medium. Rans. Amer. Math. Soc.,277 (1983), 507–527; The interfaces of onedimensional flow in porous media. Trans. Amer. Math. Soc.,285 (1984), 717–735. · Zbl 0528.76096
[38] C. Verdi, On the numerical approach to a two-phase Stefan problem with nonlinear flux. Calcolo,22 (1985), 351–381. · Zbl 0612.65084
[39] A. Visintin, Sur le problème de Stefan avec flux non linéaire. Boll. Un. Mat. Ital. Anal. Funz. e Appl., (5), 18C (1981), 63–86. · Zbl 0471.35078
[40] R. E. White, An enthalpy formulation of the Stefan problem. SIAM J. Numer. Anal.,19 (1982), 1129–1157; A numerical solution of the enthalpy formulation of the Stefan problem. SIAM J. Numer. Anal.,19 (1982), 1158–1172. · Zbl 0501.65058
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.